ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2005) 9 P221

Adrenal crisis in an individual with panhypopituitarism and new-onset Graves' disease

KC Lewandowski, M Marcinkowska, J Makarewicz & A Lewinski


Department of Endocrinology & Isotope Therapy, The Medical University of Lodz, Poland.


Acute presentation: 46 year old patient was admitted as an emergency with vomiting, hypotension and serum cortisol of 26 nmol/L indicative of adrenal failure. Despite previous history of panhypopituitarism he was found to be hyperthyroid (free T4 6.32 ng/dL (0.93-1.7), free T3 22.21 pg/mL (1.8-4.6)).

Past Medical History: He was fit & well till the age of 45. Eight months prior to this hospitalisation he presented with diabetes insipidus and was found to have a large cystic tumour in the area of the pituitary gland. Surgery was only partially successful and histologically the tumour was diagnosed as craniopharyngioma. Endocrine assessment revealed deficiency in ACTH-cortisol, growth hormone, and gonadotrophin axes as well as low-normal free T4. He was commenced on Hydrocortisone, oral Desmopressin, fortnightly intramuscular testosterone and Thyroxine (25 micrograms od). His clinical condition remained stable till about 4 weeks prior to the emergency hospitalisation, when he developed palpitations, and stated to lose weight. Over this period his condition gradually deteriorated, with increased ill-being and eventual vomiting.

Treatment & Progress: He received treatment with intravenous fluids and Hydrocortisone. Thyroxine was stopped. Administration of large dose of Methimazole resulted in gradual decrease in free T4 and free T3 (to 1.76 ng/mL, and 5.92 pg/ml, respectively) over 15-day period. He had increased titre of anti-TPO and anti-TSH receptor antibodies (2300 IU/L (<40) and 3.6 IU/L (<1.0 IU/L), respectively). He was referred for radioactive iodine. Iodine uptake scan performed prior to radioiodine administration confirmed uniformly increased iodine uptake consistent with Graves' disease. Two months after administration of radioactive iodine he required debulking of craniopharyngioma. At that point he had low free T4 and free T3 levels (0.84 ng/dL, and 1.0 pg/mL, respectively, indicative of hypothyroidism. Thyroxine was re-commenced, and gradually increased to 100 micrograms od. His condition remains stable.

Conclusions: Our case illustrates coexistence of hypopituitarism and clinically significant autoimmune thyroid disease. The presence of hypopituitarism does not preclude the development of autoimmune thyrotoxicosis.

Article tools

My recent searches

No recent searches.